Hawaii, 2024

Flash Flooding and Damaging Wind in Hawaii, April 11 to 12, 2024

April 11 to 12, 2024 · NWS HFO · 7 events in 1 county or zone

A strong low pressure system to the northwest of the Hawaiian Islands along with an associated surface trough brought abundant moisture and an unstable atmosphere to the region. This moisture and instability led to heavy rainfall and thunderstorms primarily over the island of Kauai.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A strong low pressure system to the northwest of the Hawaiian Islands along with an associated surface trough brought abundant moisture and an unstable atmosphere to the region. This moisture and instability led to heavy rainfall and thunderstorms primarily over the island of Kauai. During the early morning of April twelve, a band of heavy showers with embedded thunderstorms moved over the island of Kauai. There were several evacuations, road closures, and flooding reports that resulted over portions of Kauai.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Apr 11, 8:15 PM HST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 11, 8:15 PM HST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
815 PM HST Thu Apr 11 2024

.SYNOPSIS...
A strong low pressure system northwest of the state will support a
broad band of rain with embedded heavy showers and isolated
thunderstorms over and in the vicinity of Kauai through Friday.
Light winds will continue over the smaller islands with only a
modest increase in leeward showers anticipated.

&&

.DISCUSSION...
Quick forecast update to issue a Severe Thunderstorm Watch for
Kauai until 4 AM HST Friday. Previous Discussion follows.

Deep moisture has filled in admirably around Kauai with this
afternoon's sounding indicating a rise in PWAT from 1.33" this
morning to 1.72" (and rising) at press time. Only a modest mid-level
dry layer remained in the sounding, though in all likelihood it has
since saturated as showers fill in over the island. Regional IR
imagery shows a region of regenerating cold cloud tops indicative of
deep convection to the southwest of Kauai. This area of activity is
nestled within the inflection point between the upper trough and the
amplifying downstream ridge. This maxima in upper-level divergence
will gradually shift north and east as the evening and overnight
period progresses leading to high confidence in a period of
convection, potentially regenerative in nature, moving over Kauai
through tonight and potentially lingering into Friday. This
convection will contain pockets of rain rates up to 2"/hr and
isolated thunderstorms with marginal potential to produce gusty
winds up to 60 mph. The Flood Watch is in good shape and remains in
effect. Elsewhere, humid conditions with dewpoints near 70 will
persist as pockets of light to locally moderate showers lift toward
the area from the south.

Looking ahead, the parent cyclone occludes and slowly lifts north
and eastward as it is gradually absorbed back into the prevailing
westerlies. The attendant moisture band that will bring heavy rain
potential this evening through tomorrow will linger near and west of
Kauai through the weekend. Without much in the way of forcing,
impactful weather is not anticipated during this time, although
leeward areas may see an increase in shower coverage. The low is
finally swept east early next week with the GFS & EC demonstrating
solid consensus that dewpoints will fall into the low 60s or even
upper 50s as the resident moist airmass is swept east along with it.

&&

.AVIATION...
Moderate to locally breezy SE winds over the majority of the
island chain and easterlies around the Big Island will gradually
trend down over the next couple of days. Periods of MVFR VIS/CIG
in SHRA will continue for primarily E and SE facing slopes of the
islands, especially the Big Island where AIRMET Sierra remains in
effect for mountain obscuration. VFR conditions will generally
prevail elsewhere. Layered mid- and upper-level clouds continue to
stream over the islands from the southwest, bringing the
potential for periods of light icing.

Widespread SHRA with IFR/MVFR conds expected for Kauai. Oahu
could also see scattered MVFR conds overnight with SHRA.
Elsewhere, expect limited windward and mauka SHRA with a few SHRA
reaching leeward sides.

&&

.MARINE...
Thunderstorms capable of producing damaging winds, intense
rainfall and waterspouts has developed over the offshore waters
south and west of Kauai and will likely persist through Friday.
Special Marine Warnings will likely continue to be issued around
Kauai County through the night.

Fresh to strong east to southeast winds will persist tonight and
will slightly decrease on Friday as the deep low pressure system
northwest of the state weakens. A Small Craft Advisory (SCA) has
been issued for all waters around Maui County and the Big Island
and Oahu Windward waters through tonight. As this system passes
the state far to the north Sunday into early next week, the winds
will steadily veer out of the south to southwest and potentially
return to the fresh category over the western end of the state by
Sunday. Moderate to fresh northerly winds are possible Monday,
with a return of a more typical trade wind pattern by midweek as
high pressure builds to the north.

Small surf will persist across north facing shores over the next
several days with background energy from the northwest and north
expected. An upward trend is possible late Sunday as a small
long-period north-northwest swell arrives from a system across
the far northwest Pacific. This upward trend will continue through
the first half of next week as the aforementioned low nearby to
the northwest lifts northeastward over the weekend. Heights could
reach advisory levels Monday night through Tuesday night as this
swell peaks. Thereafter, expect a gradual downward trend with the
swell direction shifting out of the north-northwest by Thursday.

Surf along east facing shores will become rough as the locally
strong winds hold through tonight, but should steadily trend down
over the weekend as the winds veer out of the south. Small surf
will persist next week.

Surf along south facing shores remain small with mainly background
south-southwest swell expected. The next long-period pulse is
expected late Friday that should hold through the weekend before
moving out. If the moderate to fresh south-southwest winds
materialize as advertised later in the weekend, conditions may
become rough and choppy along southerly exposures.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday afternoon for Niihau-Kauai-

Small Craft Advisory until 6 AM HST Friday for Oahu Windward
Waters-Kaiwi Channel-Maui County Windward Waters-Maui County
Leeward Waters-Pailolo Channel-Alenuihaha Channel-Big Island
Windward Waters-Big Island Leeward Waters-Big Island Southeast
Waters.

&&

DISCUSSION...Jelsema
AVIATION...Walsh
MARINE...Shigesato

In the hours before

Special weather statement, Apr 11, 7:32 PM HST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Honolulu HI
732 PM HST Thu Apr 11 2024

HIZ004-029>031-120630-
Kauai North HI-Kauai East HI-Kauai South HI-Kauai Mountains HI-
732 PM HST Thu Apr 11 2024

...A STRONG THUNDERSTORM WILL IMPACT KAUAI IN KAUAI COUNTY THROUGH
830 PM HST...

At 731 PM HST, Doppler radar was tracking a strong thunderstorm 6
miles south of Poipu, or 14 miles southwest of Lihue, moving
northeast at 20 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lihue, Kapaa, Kalaheo, Wailua, Omao, Koloa, Poipu, Lawai, Wailua
Homesteads, North Fork Wailua Trails, Puhi, Hanamaulu, Wailua River
State Park, and Kealia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2211 15931 2205 15934 2197 15933 2196 15935
      2194 15935 2188 15943 2188 15947 2189 15951
      2188 15953 2216 15940
TIME...MOT...LOC 0531Z 209DEG 16KT 2179 15947

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Jelsema
Special weather statement, Apr 11, 8:01 PM HST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Honolulu HI
801 PM HST Thu Apr 11 2024

HIZ001-120700-
Niihau HI-
801 PM HST Thu Apr 11 2024

...STRONG THUNDERSTORMS WILL IMPACT NIIHAU IN KAUAI COUNTY THROUGH
900 PM HST...

At 800 PM HST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 24 miles west of Barking
Sands to 47 miles southwest of Mana. Movement was east at 25 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over sparsely populated areas of Niihau in
Kauai County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2188 16023 2197 16012 2202 16010 2199 16005
      2193 16009 2190 16008 2187 16016 2178 16021
      2181 16025
TIME...MOT...LOC 0600Z 255DEG 20KT 2210 16015 2162 16037

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Jelsema
Special weather statement, Apr 11, 8:32 PM HST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Honolulu HI
832 PM HST Thu Apr 11 2024

HIZ003-004-029>031-120730-
Kauai North HI-Kauai East HI-Kauai Southwest HI-Kauai South HI-
Kauai Mountains HI-
832 PM HST Thu Apr 11 2024

...A STRONG THUNDERSTORM WILL IMPACT KAUAI IN KAUAI COUNTY THROUGH
930 PM HST...

At 832 PM HST, Doppler radar was tracking a strong thunderstorm
capable of producing a waterspout 4 miles east of Poipu, moving
northeast at 25 mph.

HAZARD...Waterspouts, wind gusts up to 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects. Minor hail damage to
         vegetation is possible.

Locations impacted include...
Lihue, Kapaa, Kalaheo, Kekaha, Princeville, Kilauea, Anahola, Mana,
Alakai Swamp Trails, Hanalei, Na Pali State Park, Omao, Barking
Sands, Wainiha, North Fork Wailua Trails, Moloaa, Waimea, Wailua
Homesteads, Wailua, and Hanapepe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM HST for
Hawaii.

&&

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940
TIME...MOT...LOC 0632Z 226DEG 20KT 2198 15918

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shigesato
Special weather statement, Apr 11, 9:20 PM HST, 15 minutes before
Special Weather Statement
National Weather Service Honolulu HI
920 PM HST Thu Apr 11 2024

HIZ003-004-029>031-120745-
Kauai North HI-Kauai East HI-Kauai Southwest HI-Kauai South HI-
Kauai Mountains HI-
920 PM HST Thu Apr 11 2024

...STRONG THUNDERSTORMS WILL IMPACT KAUAI IN KAUAI COUNTY THROUGH 945
PM HST...

At 919 PM HST, Doppler radar was tracking a large area of heavy
rainfall with embeded strong thunderstorms capable of producing
waterspouts 8 miles southwest of Barking Sands, or 34 miles west of
Lihue, moving east at 15 mph.

HAZARD...Waterspouts, wind gusts up to 50 mph, and small hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects. Minor hail damage to
         vegetation is possible.

Locations impacted include...
Lihue, Kapaa, Kalaheo, Kekaha, Princeville, Kilauea, Anahola, Mana,
Alakai Swamp Trails, Hanalei, Na Pali State Park, Omao, Barking
Sands, Wainiha, North Fork Wailua Trails, Moloaa, Waimea, Wailua
Homesteads, Wailua, and Hanapepe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 400 AM HST for
Hawaii.

&&

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15950
      2223 15949 2222 15943 2224 15940
TIME...MOT...LOC 0719Z 254DEG 13KT 2197 15989

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Shigesato

The radar

The South Kauai radar (PHKI), 36 km away, was scanning. The volume nearest the first event began at 07:35 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Kauai

When
April 11, 9:35 PM HST to 11:35 PM HST
Where
Kauai County, 0.58 mi SSE of Princeville to 0.8 mi S of Princeville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
22.212, -159.477

Kuhio Highway was closed in both directions at the Hanalei Bridge.

Flash Flood, Kauai

When
April 12, 3:00 AM HST to 7:00 AM HST
Where
Kauai County, 0.49 mi NNE of Wailua to 1.11 mi SSE of Wailua
Cause
Heavy Rain
Property damage
$7.0 million
Reported by
Emergency Manager
Coordinates
22.056, -159.347

Emergency managers reported flash flooding along with multiple evacuations in the Wailua area. Additionally a large crane at the Wailua River was leaning on a power line and blocking a road. Several roads were impassable due to flooding. Wailua Bridge southbound lane was closed due to flash flooding.

Flash Flood, Kauai

When
April 12, 3:00 AM HST to 7:00 AM HST
Where
Kauai County, 0.94 mi NW of Lawai to 1.44 mi ENE of Makaokahai Point
Cause
Heavy Rain
Property damage
$6.5 million
Reported by
Emergency Manager
Coordinates
21.931, -159.509

Multiple Roads in Koloa were impassable and closed due to flooding which was caused by the heavy rainfall. A small landslide was reported near Piko Road. Additionally, Poipu Road and Koloa Road were flooded and water entered storefront properties. There were several evacuations in the area.

Flash Flood, Kauai

When
April 12, 3:00 AM HST to 7:00 AM HST
Where
Kauai County, 1.25 mi NE of Kaumakani to 0.63 mi WNW of Kaumakani
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
21.934, -159.617

Flooding was reported for 100 yards in the vicinity of Kaumakani/Pakala area.

Flash Flood, Kauai

When
April 12, 3:00 AM HST to 7:00 AM HST
Where
Kauai County, 1.12 mi WNW of Kapaa to 0.4 mi W of Kapaa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
22.087, -159.336

Olohena Road was closed near the solar farm due to flooding and a landslide.

Thunderstorm Wind, Kauai

When
April 12, 3:00 AM HST to 7:00 AM HST
Where
Kauai County, 0.58 mi SW of Lihue to 1.37 mi SSW of Lihue
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
21.963, -159.376

Halehaka Road was closed due to a downed tree.

Flash Flood, Kauai

When
April 12, 3:00 AM HST to 7:00 AM HST
Where
Kauai County, 1.34 mi SW of Lihue to 1.28 mi SSW of Lihue
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
21.954, -159.383

Hulemalu Road near Alekoko Menehune Fishpond was closed due to fallen trees and boulders.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2024Every state in 2024This day in weather historyWarnings in Hawaii, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166354, 1166351, 1166353, 1166355, 1166357, 1166358, 1166359.